Unless you are a patient or caregiver starting or considering REGONIVO in the future, there is no need to read this post. This is what my experience has been on this combination for the last 3 months, and would only be of interest to those pursuing or considering REGONIVO.
I am infused 1x a month with Opdivo. This does not follow study protocol, and when my oncologist told me it would be a monthly infusion, I immediately questioned it and was concerned it may impact the outcome. He sent me research information on revised Opdivo infusion protocol, which calmed me down and made me trust in those that have far more knowledge and credentials that 1x a month would be fine.
I followed study protocol with the 80mg Stivarga dose 1x a day for 21 days on, 7 days off. The biggest challenge I had was taking my pills with a low fat breakfast as instructed to by Bayer. I opted for low fat yogurt, and followed it up 2-3 hours later with something a bit more hearty. I normally eat a hearty breakfast.
They checked my CEA at 1 week (day 1), 4 weeks, and 6 weeks. I do not have my CEA for 12 weeks (week of CT scan) yet:
Week 1: 31.9
Week 4: 15.6
Week 6: 8.8
Week 12: TBD
Loss of appetite
This is a listed side effect for Stivarga, and I can assure you if it’s something food related, I’m going to get hit by it. Unless you have experienced loss of appetite, you can not understand what this is like. I have literally wandered the grocery store searching the aisles for anything that looked appealing. I have read over all the glorious flavors of ice cream in the freezer section. But when your desire to eat has been taken, no magical pint of Ben and Jerry’s is going to bring it back. This loss of appetite of course let to my biggest hurdle of my first 3 months - my weight.
Weight loss is nothing new to me since my diagnosis. My weight has come and gone depending on treatment, nausea, and appetite. But this is by far the worst experience I’ve had yet. In the first 4 weeks I lost 12 pounds. As this was more than 10% of my original weight (114) I was considered to have wasting syndrome, something that qualified me for medical cannabis under the laws of the state in which I live. My oncologist entered me into the program as he felt the use of medical cannabis was the only tool he found to be truly helpful for patients experiencing extreme weight loss. The process was easy and I had my CBD/THC tincture by the end of the week.
Because I would be legally considered to be “under the influence” while using the medical cannabis, I opted to only use it when I was alone (not at work and without kids). I found it did nothing to stimulate my appetite, but it very much did stimulate a 4 hour nap every time. I do still take it when the timing is right in hopes that it might have even the slightest impact, but I do not see it being the solution to my growing (or rather shrinking) problem.
As of 12 weeks I have lost 22 pounds, and we are discussing next steps with my health care team to help me continue on with my treatment plan while also getting the calories I’m going to need to add to and maintain a healthier weight when the desire to eat those calories is non-existent.
This hit me hard the first month. I’m not sure if it was the lack of appetite (and therefore deprivation of calories/energy) that led to fatigue, or if the fatigue (and decrease of movement) that led to the weight loss. I have noticed that there is a direct correlation between calories in and energy out, so I’m hoping with a plan to get far more calories in, I can start to gain weight and get my energy back.
Hand foot syndrome
I knew that hands and feet could be impacted my Stivarga and had been warned about blisters. My pharmacist recommended I pumice off any calluses I had to avoid this. My hands and feet were in great shape when I started, so I was surprised to get hand foot syndrome. I’ve resumed trimming my hands and feet to keep skin peeling under control, and find it’s just the annoyance of dead skin at the foot of my bed more than anything. I did lose my entire foot pads over the first 3 months, so peeling is now minor to just new skin.
Sore throat/raw mouth
Though not prohibitive to eating, the sore throat that is a known side effect of Stivarga is at times painful, and does deter me from eating foods that are hard, difficult to chew, and swallow. There were times I just over chew small bits and swallow with a grimace, but generally on days it is worse I opt for soft foods. Lots of yogurt, smoothies, and store bought smoothies and protein drinks. My mouth is raw as if I’d taken a swig of scalding coffee and swished it around. This has left me averse to eating things that are acidic, using mint toothpaste, and avoiding cough drops to tame my cancer cough.
This was my experience during my first 12 weeks on REGONIVO. I ask that you not DM me with questions, as I have thoroughly explained everything I experienced here. Thanks.